Alert archive / Alabama / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 90, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Mar 31, 1998, 7:25 PM CST for Washington County, Alabama; Greene County, Mississippi. It was in force for 55 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 31, 1998, 7:25 PM CST (01:25 UTC)
- Expired
- Mar 31, 1998, 8:20 PM CST
- In force
- 55 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
Counties Washington County, AL, Greene County, MS
The radar
The Mobile radar (KMOB), 72 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 31, 7:30 PM CST | Hail 0.75 | Kittrell, MS | Dime size hail was reported along County Road 57 near Knobtown. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 1.4 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 483 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 214 m²/s²
- 0-3 km storm-relative helicity
- 249 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
157 WUUS1 KMOB 010121 RRA SVRMOB ALC129-MSC041-010220- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 725 PM CST TUE MAR 31 1998 THE NATIONAL WEATHER SERVICE IN MOBILE AL HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 820 PM CST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN SOUTHWESTERN ALABAMA ...WASHINGTON COUNTY IN SOUTHEASTERN MISSISSIPPI ...GREENE COUNTY AT 715 PM CST... DOPPLER RADAR AT MOBILE INDICATED A SEVERE THUNDERSTORM OVER SOUTHEAST GREENE COUNTY MS MOVING NORTHEAST INTO NORTHWEST WASHINGTON COUNTY AL. THIS STORM WILL MOVING NEAR THE AREAS OF BATTLES...MILLRY...BIGBEE YARBO AND CHATOM DURING THE NEXT HOUR. MOVEMENT WAS TO THE NORTHEAST 50 MPH. IF YOU ARE CAUGHT OUTSIDE... SEEK REFUGE FROM THE STORM IN A STRONG BUILDING. BOATERS ON AREA LAKES SHOULD TAKE SHELTER. DAMAGING WIND... LARGE HAIL... VERY HEAVY RAIN... AND DANGEROUS LIGHTNING ARE ALL LIKELY. DO NOT SEEK SHELTER UNDER TREES OR OTHER ISOLATED TALL OBJECTS. THESE ATTRACT LIGHTNING. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 2:48 PM CST, 4 hours 37 minutes earlier.
Area forecast discussion, Mar 31, 2:48 PM CST, 4 hours 37 minutes before
AREA FORECAST DISCUSSION...RESEND NATIONAL WEATHER SERVICE MOBILE AL 248 PM CST TUE MAR 31 1998 SFC FNT NEAR JAN SPREADING RAIN TO THE EAST. RAIN AND ISOLATED TSTMS WILL BE IN MS CWA BEFORE 00Z AND INTO SW AL SHORTLY THEREAFETR. WILL GO HIGHER THAN GUIDANCE FOR TONIGHT ALTHOUGH BELIEVE PCPN SHOULD END BEFORE MIDNIGHT. EAST HALF OF CWA MAY HAVE LINGERING SHOWERS UNTIL SUNRISE. UPPER SYSTEM WELL TO THE NORTH WITH SFC LOW OVER IOWA SO NOT EXPECTING ANY SVR THIS FAR SOUTH. CUD SEE SOME STG STMS OVER NRN SECTIONS OF FA WHERE TEMPS ABOVE 80 AND H7 VV STRONGER THIS EVENING ...BUT WUD OPT NOT TO MENTION SVR AS PROBABILITY APPEARS LOW. NEXT FEW DAYS NICE WITH MILD DAYS AND COOL NIGHTS. FOR MARINE AREA...WL GO WITH MIC OF SCAS AND SCEC...FRONT WILL MOVE INTO AL WATERS TONIGHT AND EAST OF DTS TOMORROW. WINDS BECOMING W TO NW AFTER FROPA WITH SCT PCPN ENDING SOON AFTER FROPA. MOB 58/75/54/78 7100 PNS 62/75/56/78 5200 DTS 63/75/59/78 4200 EVR 55/75/50/79 7300 11
Nearby
Severe Thunderstorm Warnings in Alabama, 1998Severe Thunderstorm Warnings in Mississippi, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.